Diary of a Depression Part Five – High on the Meds

This has been my story of dealing with depression and anxiety disorder whilst in a long distance relationship UK-India. So far I’ve written about cultural differences in attitudes towards depression, impact of social media on depression and relationships and the turning point where I asked for help.

Today is day four of taking Sertraline. I feel completely off my face like I’m at some nineties rave on ecstasy. I’m getting huge waves of euphoria accompanied by dizziness, teeth grinding and the urge to tell my work mates I love them. Thankfully it only lasts fifteen minutes or so at a time.

The doctor told me the side effects will pass after two weeks and during this time I may feel worse before I get better. It’s certainly true – aside from the moments of intoxicating bliss I am getting insomnia, more anxiety, tremors and shakes, total loss of appetite and nausea and some proper banging headaches.

I’m going to stick with it – somehow these side effects are made bearable by the fact that I know they are down to a chemical. They are not something that is real and broken inside me – that part is now being fixed – not by medication on its own, but by me. Some of my friends advised against the anti-depressants saying they only mask the problem. However, I feel in control again. I am choosing to change the chemistry in my brain so it can function again and I don’t intend to be on the forever. I am choosing to deal with my problems and get better. I’m not giving in to depression. I’m not giving in to the challenges life throws at me. The people I love are standing by me. I’m holding down my job and doing my best to be a good mother. I am in charge!

Here are some links about side effects when taking anti-depressants:

http://www.webmd.com/depression/features/coping-with-side-effects-of-depression-treatment

http://www.mayoclinic.org/diseases-conditions/depression/in-depth/antidepressants/art-20049305

Antidepressant Side Effects

http://www.health.harvard.edu/mind-and-mood/what_are_the_real_risks_of_antidepressants

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s